Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 198, NWS Jackson, MS

April 1, 2000Covington County, Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 1, 2000, 3:13 PM CST for Covington County, Simpson County, Mississippi. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2000, 3:13 PM CST (21:13 UTC)
Expired
Apr 1, 2000, 3:45 PM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Covington County, MS, Simpson County, MS

What was reported inside it

TimeReportWhereRemark
Apr 1, 3:24 PM CSTHail 0.75Magee, MS
Apr 1, 3:28 PM CSTHail 1.75Magee, MSSeveral buildings and automobiles were damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS54 KJAN 012114
SVRJAN
MSC031-127-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CST SAT APR 1 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 345 PM CST

* AT 313 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MAGEE...MOVING 
NORTHEAST   AT 45 MPH. 

WILL AFFECT HIGHWAY 49 NEAR THE COUNTY LINE BY 320 PM.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

64

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:00 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 1, 3:00 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD PRELIM POPS
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SAT APR 1 2000

MODELS HAVE HAD GOOD RUN TO RUN CONTINUITY OVER THE PAST COUPLE OF
DAYS. FORECAST ISSUES ARE EASY TO IDENTIFY. EVERYTHING POINTS TO  A
SUBSTANTIAL RAIN EVENT OVER THE NEXT 36 TO 48 HOURS...WITH AN
UNSEASONABLE SHOT OF COLD/COOL AIR COMING IN FOR EARLY NEXT WEEK.

ON THE SYNOPTIC SCALE...NORTHERN AND SOUTHERN STREAMS WILL CONTINUE
TO PHASE...RESULTING IN A FULL LATITUDE TROUGH ACROSS THE NATIONS
MID SECTION. MESO SCALE FEATURES ARE HARDER TO IDENTIFY AND TIME.
THE COLD FRONT ACROSS FROM NORTHWEST ARKANSAS THROUGH CENTRAL TEXAS
WILL STALL BEFORE REACHING THE WEST FRINGES OF OUR CWFA. THE WARM
FRONT ACROSS SOUTHERN LOUISIANA INTO SOUTHERN TEXAS IS PROGGED TO
LIFT NORTH. WITH A STATIONARY BOUNDARY IN PLACE...ALL OF THE KEY
INGREDIENTS A HEAVY RAINFALL EVENT IS IN PLACE. WE HAVE GOOD UPPER
LEVEL JET DYNAMICS...AND TROPICAL FEED IS EVIDENT FROM WATER VAPOR
IMAGERY. PWS WILL RANGE FROM 1.5 TO 2 INCHES.

SEVERAL PIECES OF ENERGY WILL CONTINUE TO ROUND THE BASE OF THE
UPPER TROUGH AND HELP TRIGGER RAIN AND THUNDERSTORMS. WITH TWO
BOUNDARIES TO FOCUS ON WHICH BOUNDARY WILL BE THE DOMINANT ONE IS
ANOTHER ISSUE TO CONSIDER. THE CONVECTION GOING ACROSS THE WEST HALF
OF THE STATE IS THE FIRST OF MANY ROUNDS AS MODELS CONTINUE TO UNDER
PLAY THE STRENGTH OF THE PIECES OF ENERGY COMING THROUGH THE AREA.
WILL GO WITH LIKELY POPS MOST AREAS FOR THE FIRST TWO PERIODS AT
LEAST AND THE MENTION OF LOCALLY HEAVY RAIN AT LEAST IN THE WEST.
WITH REGARD TO A FLASH FLOOD WATCH...IF ETA PF IS RIGHT NO PROBLEM
BUT IF THE AVN IS CORRECT...MIDNIGHT SHIFT WILL NEED TO TAKE ACTION.
AT THIS TIME WILL AGREE WITH NCEP AND GO WITH A COMPROMISE BETWEEN
THE TWO. GIVING RAINFALL AMOUNTS OF TWO TO FOUR INCHES IN A 48 HOUR
TIME FRAME. WITH THE CLOUD COVER AND RAIN...TEMPS WILL NOT VARY WILL
GO WITH MID 60S FOR LOWS AND LOWER TO MID 70S FOR HIGHS.

IN THE EXTENDED...
MEDIUM RANGE MODELS NOT IN PHASE. MRF STILL KEEPS THE CHANCE FOR
PRECIP IN FOR TUESDAY WHILE OTHER MODELS HAVE OPTED TO DRY THINGS
OUT AND COOL THEM OFF. WITH A SHOT OF POLAR AIR COMING BELIEVE UPPER
TROUGH WILL HELP TO PUSH FRONT ON THROUGH REGION QUICKER THAN
PROGGED BY THE MRF SO WILL KEEP TUESDAY DRY AND COOL WITH A WARMING
TREND PROGGED FOR THE FOR LATE IN THE WEEK.

QPF DISCUSSION: AS STATED EARLIER WILL GO WITH A COMPROMISE BETWEEN
ETA AND AVN QPF AMOUNTS. FOR THE 24 HOUR PERIOD WILL GO WITH 1 TO 2
INCHES ACROSS THE AREA...TRENDING THE HIGHER AMOUNTS IN THE
NORTHWEST IN THE VICINITY OF STALLED BOUNDARY.

PRELIM NUMBER
JAN 065/073 064/075 055 778
MEI 064/074 065/072 055 567

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

In the hours before

Special weather statement, Apr 1, 10:00 AM CST, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
020300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CST SAT APR 1 2000

A STALLING COLD FRONT WILL APPROACH SOUTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI TONIGHT. AT THE SAME TIME SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE OUT OF TEXAS ACROSS THE DELTA REGIONS
OF ARKANSAS...LOUISIANA AND MISSISSIPPI. STRONG WINDS ALOFT
WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. WITH CURRENT AND ANTICIPATED CONDITIONS...THE
STORMS SHOULD NOT REACH SEVERE LIMITS. HOWEVER...DELTA COUNTIES AND
PARISHES COULD EXPERIENCE LOCALLY HEAVY RAINFALL TONIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:03 PM CSTSevere Thunderstorm WarningJANLawrence27 min
Apr 1, 3:23 PM CSTSevere Thunderstorm WarningJANSmith52 min
Apr 1, 3:54 PM CSTSevere Thunderstorm WarningJANJasper, Jones66 min
Apr 1, 4:22 PM CSTSevere Thunderstorm WarningJANClarke48 min
Apr 1, 5:05 PM CSTSevere Thunderstorm WarningJANMadison25 min
Apr 1, 5:19 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey41 min
Apr 1, 5:47 PM CSTSevere Thunderstorm WarningJANHolmes43 min
Apr 1, 5:52 PM CSTSevere Thunderstorm WarningJANHumphreys38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.